Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 317, NWS Raleigh, NC

August 8, 2012Franklin County, Granville County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 8, 2012, 6:47 PM EDT for Franklin County, Granville County, Wake County, North Carolina. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 6:47 PM EDT (22:47 UTC)
Expired
Aug 8, 2012, 7:45 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Franklin County, NC, Granville County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 34 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:59 PM EDTTSTM WND DMG3 Wsw Falls Lake, NCTREE DOWN ON DURANT ROAD... TIME ESTIMATED BY RADAR
Aug 8, 7:09 PM EDTTSTM WND DMGWake Forest, NCTREES DOWN ON POWER LINES ON PINEVEW DRIVE... TIME ESTIMATED BY RADAR
Aug 8, 7:27 PM EDTTSTM WND DMG1 N Knightdale, NCTREE DOWN ACROSS KNIGHTDALE BLVD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WUUS52 KRAH 082247
SVRRAH
NCC069-077-183-082345-
/O.NEW.KRAH.SV.W.0317.120808T2247Z-120808T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
  WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF FALLS LAKE...OR 11 MILES
  NORTH OF RALEIGH...MOVING SOUTHEAST AT 10 MPH. WINDS IN EXCESS OF
  58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FALLS LAKE...
  PURNELL...
  WAKE FOREST...

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 2 AND 26.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3608 7809 3582 7825 3571 7847 3565 7854
      3584 7886 3587 7885 3587 7882 3593 7881
      3592 7876 3598 7871 3601 7870 3603 7875
      3607 7875 3607 7878 3624 7872
TIME...MOT...LOC 2246Z 317DEG 9KT 3595 7865

$$

ELLIS
3 follow-up statements
287 
WWUS52 KRAH 082258
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT WED AUG 8 2012

NCC069-077-183-082345-
/O.CON.KRAH.SV.W.0317.000000T0000Z-120808T2345Z/
FRANKLIN NC-GRANVILLE NC-WAKE NC-
658 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WAKE...SOUTHERN GRANVILLE AND SOUTHERN FRANKLIN COUNTIES...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FALLS
LAKE...OR 9 MILES NORTH OF RALEIGH...MOVING SOUTHEAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... YOUNGSVILLE...WAKE
FOREST...LOUISBURG...ROLESVILLE...PILOT...BUNN...WENDELL...KNIGHTDALE
AND NEW HOPE.

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 3 AND 26.


STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

IF ON OR NEAR FALLS LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
GET INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT 
ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3608 7809 3582 7825 3571 7847 3565 7854
      3584 7886 3587 7885 3587 7882 3593 7881
      3592 7876 3598 7871 3601 7870 3603 7875
      3607 7875 3607 7878 3624 7872
TIME...MOT...LOC 2258Z 317DEG 9KT 3593 7862

$$

ELLIS
067 
WWUS52 KRAH 082316
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
716 PM EDT WED AUG 8 2012

NCC077-082326-
/O.CAN.KRAH.SV.W.0317.000000T0000Z-120808T2345Z/
GRANVILLE NC-
716 PM EDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANVILLE COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 184 AND 191.

LAT...LON 3608 7809 3582 7826 3571 7847 3565 7854
      3584 7886 3587 7885 3587 7882 3593 7880
      3592 7876 3598 7871 3601 7870 3603 7875
      3607 7875 3608 7868 3602 7855 3609 7854
      3618 7849
TIME...MOT...LOC 2316Z 317DEG 9KT 3590 7858

$$

NCC069-183-082345-
/O.CON.KRAH.SV.W.0317.000000T0000Z-120808T2345Z/
FRANKLIN NC-WAKE NC-
716 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WAKE AND SOUTHERN FRANKLIN COUNTIES...

AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FALLS
LAKE...OR 7 MILES NORTHEAST OF RALEIGH...MOVING SOUTHEAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... 
LOUISBURG...ROLESVILLE...PILOT...BUNN...WENDELL...KNIGHTDALE AND NEW 
HOPE.

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 3 AND 26.

THIS INCLUDES INTERSTATE 440 BETWEEN EXITS 1 AND 16.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 419 AND 429.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3608 7809 3582 7826 3571 7847 3565 7854
      3584 7886 3587 7885 3587 7882 3593 7880
      3592 7876 3598 7871 3601 7870 3603 7875
      3607 7875 3608 7868 3602 7855 3609 7854
      3618 7849
TIME...MOT...LOC 2316Z 317DEG 9KT 3590 7858

$$

ELLIS
293 
WWUS52 KRAH 082330
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT WED AUG 8 2012

NCC069-183-082345-
/O.CON.KRAH.SV.W.0317.000000T0000Z-120808T2345Z/
FRANKLIN NC-WAKE NC-
730 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EASTERN WAKE AND SOUTHERN FRANKLIN COUNTIES...

AT 727 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED NEAR FALLS LAKE...OR 7 MILES NORTHEAST OF RALEIGH...MOVING
SOUTHEAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... 
ROLESVILLE...PILOT...BUNN...WENDELL...KNIGHTDALE AND NEW HOPE.

THIS INCLUDES INTERSTATE 440 BETWEEN EXITS 1 AND 16.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 419 AND 429.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3618 7849 3608 7809 3582 7826 3571 7847
      3565 7854 3580 7878 3602 7854 3610 7853
TIME...MOT...LOC 2330Z 317DEG 9KT 3587 7855

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:00 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 8, 3:00 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED AUG 8 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING. WEAK SFC HIGH PRESSURE WILL BUILD OVER
THE AREA ON THURSDAY BEFORE A STRONG SFC COLD FRONT PUSHES ACROSS
THE AREA FROM THE WEST LATE FRIDAY AND INTO SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 300 PM WEDNESDAY...

TONIGHT:
AS ONE SHORTWAVE EXITS OFFSHORE...ANOTHER WELL DEFINED MID/UPPER
LEVEL SHORTWAVE VORT OVER WVA WILL PROGRESS SLOWLY EASTWARD ACROSS
NC AND VA BETWEEN 18Z TO 06 TONIGHT. STORMS HAVE FIRED QUICKLY ALONG
THE LEADING EDGE OF THE DPVA ASSOCIATED WITH THIS WAVE AND IN THE
STEEP LOW-LEVEL LAPSE RATES AXIS ALIGNED OVER WESTERN NC WHERE
DAYTIME HEATING HAS BEEN ABATED BY THE SLOW EROSION OF LOW CLOUDS TO
THE EAST. MODERATE INSTABILITY ON THE ORDER OF 2000-2500 J/KG HAS
DEVELOPED AND IS EXPANDING EASTWARD AS AFTERNOON TEMPERATURES WARM
UNIFORMLY INTO THE UPPER 80S...FURTHER AIDED BY MODEST MID-LEVEL
LAPSE RATES BETWEEN 6.5-7.0 AS DRIER...AS SLIGHTLY COOLER AIR ALOFT
SPREADS INTO THE AREA FROM THE WEST.

WHILE THE DRIER AIR SHOULD LIMIT COVERAGE...ANY STORM THAT CAN
ACHIEVE A DEEP UPDRAFT WILL ALSO HAVE THE POTENTIAL TO PRODUCE
STRONG TO DAMAGING THUNDERSTORM WINDS...WITH SPC MESOANALYSIS
INDICATING 1000 TO 1200 J/KG OF DCAPE ACROSS WESTERN NC  AND
VIRGINIA. STORMS HAVE EXHIBITED LITTLE EASTWARD MOVEMENT AT THIS
TIME...BUT EXPECT THIS TO CHANGE AS FORCING BEGINS TO PIVOT
EASTWARD. CONFIDENCE IS LOW ON HOW MUCH DOWNSTREAM
DEVELOPMENT/SUSTAINMENT WE WILL SEE...WITH SOME OF THE NEW THE NEW
12Z WRF CAM MODELS NOW SHOWING A CONVECTIVE LINE/CLUSTER MOVING
THROUGH THE ENTIRE FORECAST AREA THROUGH 03Z THIS EVENING.

WILL INCREASE POPS THIS AFTERNOON AND EVENING WITH LIKELY POPS
IN THE WEST TO CHANCE POPS EVERYWHERE ELSE. STORMS SHOULD BE OUT OF
THE AREA BY OR BEFORE 06Z AS SHORTWAVE WAVE SHIFTS EAST OF THE AREA.

ANY DEBRIS CLOUDINESS SHOULD DIMINISH...GIVING WAY TO MOSTLY CLEAR
SKIES OVERNIGHT WITH THE POTENTIAL FOR FOG/STRATUS TO DEVELOP
EARLY THURSDAY MORNING. OVERNIGHT LOWS TONIGHT 69-73.

THURSDAY AND THURSDAY NIGHT:
CENTRAL NC WILL LIE BETWEEN SYSTEMS/SHORTWAVE TROUGHS ON THURSDAY...
AS LEAD SHORTWAVE ENERGY CURRENTLY OVER THE UPPER MIDWEST DIGS
SOUTHEAST INTO THE TN VALLEY DURING THE DAY. WITH ONLY AVAILABLE
FORCING IN THE MEANS OF STRONG DAYTIME HEATING...EXPECT NO MORE THAN
ISOLATED POPS THURSDAY AFTERNOON...WITH MOSTLY SUNNY SKIES YIELDING
FULL SUN THICKNESSES IN THE LOWER 90S.

POPS WILL ACTUALLY BE ON THE INCREASE THURSDAY NIGHT/EARLY FRIDAY
MORNING AS THE AFOREMENTIONED LEAD SHORTWAVE TROUGH OVER THE TN
VALLEY ADVANCES EASTWARD...GETTING STRETCHED BY THE ANOMALOUSLY DEEP
CLOSED MID/UPPER LOW SETTLING OVER THE GREAT LAKES/OHIO VALLEY.
RENEWED WARM MOIST AIR ADVECTION WILL SUPPORT AN AREA SHOWERS
OVERSPREADING CENTRAL NC FROM THE WEST/SOUTHWEST. WILL INCREASE POPS
INTO THE CHANCE CATEGORY...ACROSS WESTERN AND CENTRAL PORTIONS OF
THE PIEDMONT TO SLIGHT ACROSS THE FAR NE COASTAL PLAIN. MINS
THURSDAY NIGHT 70 TO 75.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY /...
AS OF 250 PM WEDNESDAY...

FRIDAY:
A SHORTWAVE TROUGH IS EXPECTED TO DIVE SOUTH OUT OF CANADA AND
DEEPEN FROM THE GREAT LAKES TO THE TN VALLEY FRIDAY AND
SATURDAY...BRING THE POTENTIAL FOR A COUPLE ROUNDS OF SEVERE STORMS
THIS WEEKEND.  THE LATEST DAY 3 CONVECTIVE OUTLOOK FROM SPC HAS ALL
OF CENTRAL IN A SLIGHT RISK ON FRIDAY.

A LEAD SHORTWAVE...CURRENTLY NEAR THE DAKOTAS WILL SWING SOUTH
TOWARD THE SOUTHERN APPALACHIANS THURSDAY...WITH MODELS SHOWING THE
REMNANT SHEARED VORT LOBE CROSSING CENTRAL NC MID TO LATE DAY
FRIDAY.  SOME ONGOING WARM ADVECTION SHOWERS/STORMS WILL BE POSSIBLE
OVER THE FOOTHILLS AND WESTERN PIEDMONT FRIDAY MORNING...WITH AN
EASTWARD SHIFT IN ACTIVITY DURING THE DAY AS DPVA OVERRUNS A MOIST
AND INCREASINGLY UNSTABLE AIRMASS OVER THE PIEDMONT AND COASTAL
PLAIN.  FORECAST SOUNDINGS SHOW PW VALUES APPROACHING 2 INCHES EAST
OF THE TRIAD WITH CONSIDERABLE CLOUD COVER TO START THE DAY.
THUS...THE DEGREE OF DESTABILIZATION WILL BE SOMEWHAT IN
QUESTION...ALTHOUGH WARM ADVECTION WILL AID IN PUSHING TEMPS INTO
THE UPPER 80S TO LOWER 90S...AND SREF PROBS SUGGEST 1000-2000 J/KG
OF MLCAPE WILL BE ATTAINABLE.  MID LEVEL FLOW WILL BE STEADILY
INCREASING FROM THE WEST AS THE UPPER TROUGH DEEPENS WEST OF THE
MOUNTAINS...AND 0-6KM BULK SHEAR MAY REACH 30 KTS FRIDAY AFTERNOON.
UNIDIRECTIONAL DEEP LAYER FLOW SHOULD FAVOR MAINLY MULTICELL
CLUSTERS AND A DAMAGING WIND THREAT.  HAVE LEFT CHANCE POPS OVER THE
WEST AND TRIMMED BACK POPS IN THE EAST PRIOR TO 18Z....WITH LIKELY
POPS IN THE AFTERNOON.

FRIDAY NIGHT THROUGH SATURDAY NIGHT:
POPS SHOULD TREND DOWNWARD FRIDAY NIGHT....DEPENDING ON HOW QUICKLY
CONVECTION EVOLVES FRIDAY AFTERNOON...AS THE INITIAL FORCING
DEPARTS.   THE COLD FRONT IS FORECAST TO BE WELL WEST OF THE
MOUNTAINS OVERNIGHT AS THE MAIN TROUGH AXIS SWINGS THROUGH THE OH/TN
VALLEYS. SHOWERS AND STORMS MAY BEGIN TO REDEVELOP SATURDAY MORNING
AS THE FRONT AND/OR PREFRONTAL TROUGH EMERGE OVER THE WESTERN
PIEDMONT.  STRONG TO SEVERE CONVECTION IS POSSIBLE AGAIN ON SATURDAY
AS THE FRONTAL FORCING AND STRONGER DEEP LAYER WIND FIELDS CROSS
CENTRAL NC.  ONGOING CONVECTION AND CLOUD COVER MAY LIMIT CAPE
DEVELOPMENT AND COVERAGE OF SEVERE STORMS...BUT OVERALL COVERAGE OF
CONVECTION COULD STILL BE SCATTERED TO NUMEROUS AS PW VALUES HOVER
NEAR W INCHES...ESPECIALLY OVER THE COASTAL PLAIN.

HIGHS SATURDAY ARE TRICKY DEPENDING ON THE TIMING OF THE
FRONT/CONVECTION....BUT A STRONGER THAN NORMAL WEST TO EAST GRADIENT
SHOULD BE EXPECTED...AND THE CURRENT FORECAST WILL SHOW LOW TO MID
80S WEST AND UPPER 80S EAST.

MODELS HAVE SHOWN A SLOWING TREND WITH THE FRONT...AND THE 12Z IS
EVEN A BIT SLOWER THAN ITS PREVIOUS RUN.  THE ECMWF WOULD SUGGEST
THE FRONT WILL MAKE IT ALL THE WAY TO THE COAST...BUT IF IT HANGS UP
NEAR THE EASTERN PIEDMONT AND COASTAL PLAIN LIKE THE GFS
SHOWS...CONVECTION MAY BE POSSIBLE WELL INTO THE OVERNIGHT PERIOD.
LOWS UPPER 60S TO AROUND 70.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 230 PM WEDNESDAY...

THE COLD FRONT IS EXPECTED TO MOVE TO THE COAST AND EVENTUALLY WASH
OUT AS HIGH PRESSURE BRIEFLY BUILDS ACROSS THE REGION AND RELATIVELY
ZONAL FLOW DEVELOPS ALOFT.  DRIER AIR WITH DEWPOINTS POTENTIALLY IN
THE UPPER 50S TO LOWER 60S IS FORECAST TO FILTER INTO THE AREA
BEHIND THE FRONT ON SUNDAY.  MODELS SHOW A SHORTWAVE CROSSING THE
MIDWEST AND APPALACHIANS LATE MONDAY OR TUESDAY...THOUGH ITS
UNCERTAIN HOW QUICKLY THE POST-FRONTAL AIRMASS WILL RECOVER BY
THEN.  WE WILL KEEP POPS AT SLIGHT CHANCE DURING THE AFTERNOON HOURS
THROUGH THE PERIOD...WITH HIGHS RETURNING TO AROUND NORMAL BY
MIDWEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 150 PM WEDNESDAY...

SLOW WEST TO EAST EROSION OF LOW CLOUDS STILL HAS KRWI AND KFAY
HANGING ON TO SOME MVFR CEILINGS FOR THE MOMENT...BUT EXPECT
CEILINGS TO IMPROVE TO VFR VERY SOON.

THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY
EVENING...AN UPPER LEVEL DISTURBANCE WILL PROGRESS EAST THROUGH
CENTRAL NC THROUGH 06Z TONIGHT...PROVIDING AMPLE LIFT TO SUPPORT
SCATTERED SHOWERS AND STORMS. IN FACT...SOME OF THE NEWER MODEL
GUIDANCE FILTERING IN SUGGESTS CONVECTION COULD BE MORE WIDESPREAD
AND COULD POSSIBLY IMPACT ALL TAF SITES BETWEEN 18Z IN THE WEST...TO
AROUND 03Z ACROSS THE EAST/SOUTHEAST. FOR NOW WILL INCLUDE THUNDER
AT KINT AND KGSO ONLY...AND WILL MONITOR LATEST RADAR TRENDS BEFORE
ADDING THE MENTION OF THUNDER AND ASSOCIATED SUB-VFR CONDITIONS TO
ANY OTHER TAF SITES.

DEBRIS CLOUDINESS SHOULD CLEAR/SCATTER OUT BY MIDNIGHT...GIVING WAY
TO MOSTLY CLEAR SKIES. WITH LIGHT SOUTHERLY WINDS AND CONTINUED
HIGH DEWPOINTS IN THE LOWER 70S...THERE IS THE POTENTIAL FOR SOME
FOG/STRATUS...ESPECIALLY IN THE EAST WHERE NEAR SURFACE MOISTURE
IS HIGHER.

ANY STRATUS/FOG SHOULD LIFT VERY QUICKLY THURSDAY MORNING(BY 13-14Z)
WITH PREDOMINATELY VFR CONDITIONS AND ONLY ISOLATED SHOWER/STORMS
POSSIBLE. A STRONGER MID LEVEL TROUGH AND ASSOCIATED SURFACE
BOUNDARY WILL BRING INCREASING CHANCES FOR SHOWERS AND T-STORMS
LATE THURSDAY NIGHT/FRIDAY MORNING...CONTINUING  FRIDAY AFTERNOON
INTO FRIDAY NIGHT AND POSSIBLY LINGER INTO THE COASTAL PLAIN THROUGH
SATURDAY MORNING. A TRANSITION TO A MORE TRANQUIL WEATHER PATTERN
ANTICIPATED FOR SUNDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...BLS
LONG TERM...BLS
AVIATION...CBL
Hazardous weather outlook, Aug 8, 3:50 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
350 PM EDT WED AUG 8 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-092000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
350 PM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY
THIS EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE SEVERE
THUNDERSTORM WIND GUSTS UP TO 60 MPH. HAIL UP TO THE SIZE OF
PENNIES ARE ALSO POSSIBLE

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
FRIDAY NIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Aug 8, 6:09 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
609 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     2 SE INGLESIDE          36.16N  78.28W
08/08/2012                   FRANKLIN           NC   FIRE DEPT/RESCUE

            MULTIPLE REPORTS OF WIRES DOWN IN LOUISBURG INCLUDING
            MALCOLM NEAL PATH AND RIDGE ROAD. TIME ESTIMATED BY
            RADRAR.

&&

EVENT NUMBER RAH1200839

BLAES
Special weather statement, Aug 8, 6:26 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT WED AUG 8 2012

NCZ010-011-026>028-082330-
EDGECOMBE-FRANKLIN-HALIFAX-NASH-WARREN-
626 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WARREN...HALIFAX...
FRANKLIN AND EDGECOMBE COUNTIES THROUGH 730 PM EDT...

AT 626 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
SOUTH OF AIRLIE...OR ABOUT 16 MILES WEST OF HALIFAX...MOVING EAST AT
10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HALIFAX.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 127 AND 173.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3611 7723 3600 7741 3582 7735 3580 7747
      3568 7766 3583 7775 3587 7783 3573 7820
      3587 7828 3602 7854 3618 7850 3616 7842
      3630 7828 3654 7790 3651 7788 3648 7764
      3641 7755 3632 7757 3632 7744 3621 7739
TIME...MOT...LOC 2226Z 262DEG 8KT 3626 7785

ELLIS
Special weather statement, Aug 8, 6:33 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT WED AUG 8 2012

NCZ025-041-082330-
DURHAM-WAKE-
633 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE AND DURHAM COUNTIES
THROUGH 730 PM EDT...

AT 633 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF PURNELL...OR ABOUT 5 MILES SOUTH OF CREEDMOOR...MOVING EAST
AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PURNELL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 3 AND 20.

THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 6 AND 11.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3598 7844 3594 7839 3593 7835 3591 7835
      3587 7828 3581 7826 3577 7834 3594 7896
      3600 7886 3604 7878 3607 7875 3608 7868
TIME...MOT...LOC 2233Z 291DEG 4KT 3604 7871

ELLIS
Special weather statement, Aug 8, 6:34 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
634 PM EDT WED AUG 8 2012

NCZ041-082315-
WAKE-
634 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN WAKE COUNTY
THROUGH 715 PM EDT...

AT 633 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTHWEST OF PURNELL...OR ABOUT 10 MILES SOUTH OF CREEDMOOR...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PURNELL...AND FALLS
LAKE.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 3 AND 26.

WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT
IN MINOR FLOODING AND PONDING OF WATER ON AREA ROADWAYS. MOTORISTS
ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3598 7844 3594 7839 3592 7835 3571 7851
      3584 7884 3593 7880 3592 7876 3598 7871
      3601 7870 3603 7872 3603 7875 3608 7873
      3607 7868
TIME...MOT...LOC 2233Z 308DEG 7KT 3598 7866

VINCENT
Local storm report, Aug 8, 6:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
639 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     3 NW BADIN              35.44N  80.14W
08/08/2012                   STANLY             NC   911 CALL CENTER

            TREE DOWN ON A HOUSE... TIME ESTIMATED BY RADAR

&&

EVENT NUMBER RAH1200840

SEC
Local storm report, Aug 8, 6:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     1 N BADIN LAKE          35.47N  80.08W
08/08/2012                   MONTGOMERY         NC   911 CALL CENTER

            TREE DOWN... TIME ESTIMATED BY RADAR

&&

EVENT NUMBER RAH1200841

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:48 PM EDTSpecial Weather StatementRAHForsyth42 min
Aug 8, 1:17 PM EDTSpecial Weather StatementRAHForsyth58 min
Aug 8, 1:31 PM EDTAreal Flood AdvisoryRAHForsyth63 min
Aug 8, 1:59 PM EDTSpecial Weather StatementRAHForsyth61 min
Aug 8, 2:11 PM EDTSpecial Weather StatementRAHGuilford64 min
Aug 8, 2:34 PM EDTSevere Thunderstorm WarningRAHGuilford56 min
Aug 8, 2:54 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford66 min
Aug 8, 3:06 PM EDTAreal Flood AdvisoryRAHGuilford73 min
Aug 8, 3:43 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Randolph62 min
Aug 8, 4:29 PM EDTSpecial Weather StatementRAHVance, Warren61 min
Aug 8, 4:30 PM EDTSpecial Weather StatementRAHChatham, Lee60 min
Aug 8, 4:32 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren58 min
Aug 8, 4:52 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Moore, Richmond, Stanly53 min
Aug 8, 5:09 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee66 min
Aug 8, 5:25 PM EDTAreal Flood AdvisoryRAHLee107 min
Aug 8, 5:32 PM EDTSpecial Weather StatementRAHMontgomery, Stanly58 min
Aug 8, 5:34 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren56 min
Aug 8, 5:43 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren62 min
Aug 8, 5:43 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly62 min
Aug 8, 5:51 PM EDTSpecial Weather StatementRAHDurham, Granville54 min
Aug 8, 6:07 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Richmond, Scotland53 min
Aug 8, 6:19 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Richmond, Stanly3 hr
Aug 8, 6:26 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Warren64 min
Aug 8, 6:33 PM EDTSpecial Weather StatementRAHWake57 min
Aug 8, 6:34 PM EDTSpecial Weather StatementRAHWake41 min
Aug 8, 7:11 PM EDTSpecial Weather StatementRAHScotland49 min
Aug 8, 7:21 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson54 min
Aug 8, 7:34 PM EDTAreal Flood AdvisoryRAHWake54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.